Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 11, NWS Greenville-Spartanburg, SC

June 26, 1997Buncombe County, Henderson County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jun 26, 1997, 8:59 PM EDT for Buncombe County, Henderson County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 8:59 PM EDT (00:59 UTC)
Expired
Jun 27, 1997, 1:00 AM EDT
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Buncombe County, NC, Henderson County, NC

The radar

The Greer radar (KGSP), 71 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 270100
FFWGSP
NCC021-089-270500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
859 PM EDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  100 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...BUNCOMBE COUNTY...HENDERSON COUNTY
 
WELL OVER THREE INCHES OF RAIN FELL AT THE ASHEVILLE REGIONAL
AIRPORT BETWEEN 715 PM AND 845 PM. THIS RAIN IS ENOUGH TO CAUSE
FLASH FLOODING ALONG THE BUNCOMBE-HENDERSON COUNTY LINE...INCLUDING
THE AVERY...MCDOWELL..AND CANE CREEK SYSTEMS.
 
FURTHER NORTH...HOMINY CREEK WAS RISING OUT OF ITS BANKS AND
BLOCKING THE INTERSECTION OF BEAVERDAM ROAD AND BILLY COVE ROAD...
SOUTHWEST OF THE CITY OF ASHEVILLE.
 
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HENDERSON AND
BUNCOMBE COUNTIES LATE THIS EVENING...AGGRAVATING THE FLOODING
PROBLEMS. PEOPLE NEAR CREEKS AND STREAMS SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.
 
REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES AND ASK THEM
TO RELAY IT TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA
WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR FURTHER INFORMATION.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:51 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 26, 8:51 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
850 PM EDT THU JUN 26 1997

CAE: UPPER 60S MOUNTAINS.
FFC: NONE.
RAH: LIKELY PIEDMONT. WIND SW 10 N FOOTHILLS.

RADAR SHOWS CONVECTION IN W NC SINKING SLOWLY S...WHILE WEAKER
ACTIVITY IN N GA MAKES SLOW PROGRESS E TOWARD SAVANNAH RIVER.
LIKELY POPS  LOOK GOOD FOR OVERNIGHT BASED ON INCREASING COVERAGE
AND MOVEMENT. TEMPERATURES WILL BE MUCH LIKE LAST NIGHTS AS COOL
AIR WILL NOT REACH REGION IN TIME TO AFFECT CHANGE.

JAT

In the hours before

Local storm report, Jun 26, 6:23 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
623 PM EDT THU JUN 26 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

615 PM     10 E LENOIR               NC   1.75 INCH HAIL
06/26/97   CALDWELL                       REPORTED BY ALEXANDER
                                          COUNTY COMMUNICATIONS.

JZ
Local storm report, Jun 26, 6:28 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
629 PM EDT THU JUN 26 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

610 PM     MORGANTON                 NC   WIND DAMAGE
06/26/97   BURKE                          TREES DOWN IN MORGANTON
                                          AND ON I-40. REPORTED BY
                                          COUNTY COMMS.

JZ
Local storm report, Jun 26, 6:29 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
629 PM EDT THU JUN 26 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

610 PM     MORGANTON                 NC   WIND DAMAGE
06/26/97   BURKE                          TREES DOWN IN MORGANTON
                                          AND ON I-40. REPORTED BY
                                          COUNTY COMMS.

JZ
Local storm report, Jun 26, 6:41 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
642 PM EDT THU JUN 26 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

625 PM     6 W TAYLORSVILLE          NC   1.75 INCH HAIL
06/26/97   ALEXANDER                      PUBLIC REPORT RELAYED BY
                                          COUNTY SHERIFF

JZ
Local storm report, Jun 26, 6:42 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
642 PM EDT THU JUN 26 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

625 PM     6 W TAYLORSVILLE          NC   1.75 INCH HAIL
06/26/97   ALEXANDER                      PUBLIC REPORT RELAYED BY
                                          COUNTY SHERIFF

JZ
Special weather statement, Jun 26, 7:05 PM EDT, 1 hour 54 minutes before
SCZ007-008-NCZ054-055-034-035-066-067-036-037-057-SCZ013-014-009-
NCZ056-068-070-069-071-082-072-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
705 PM EDT THU JUN 26 1997

NUMEROUS THUNDERSTORMS...SOME REACHING SEVERE CRITERIA HAVE DEVELOPED
RAPIDLY EARLY THIS EVENING IN THE FOOTHILLS OF NORTH CAROLINA. GOLFBALL
SIZE HAIL WAS REPORTED AT 615 PM IN EASTERN CALDWELL COUNTY AND IN
WESTERN ALEXANDER COUNTY AT 625 PM. THERE WAS ALSO A REPORT OF TREES
BLOWN DOWN IN THE CITY OF MORGANTON AT 610 PM.

THESE STORMS ARE MOVING EAST AT 15 MPH BUT HAVE ALSO BEEN DEVELOPING TO
THE SOUTH.  AREAS THAT COULD BE AFFECTED LATER THIS EVENING BY STRONG
...POSSIBLY SEVERE STORMS INCLUDE THE SOUTHERN FOOTHILLS AND ALL OF THE
PIEDMONT OF NORTH CAROLINA INCLUDING THE CHARLOTTE METRO AREA.  IF THESE
STORMS DEVELOP FAR ENOUGH TO THE SOUTH...PARTS OF EASTERN FOOTHILLS AND
THE EASTERN PIEDMONT OF SOUTH CAROLINA COULD BE AFFECTED.

IN ADDITION TO THE POSSIBILITY OF LARGE HAIL AND DAMAGING MICROBURST
WINDS...MANY OF THESE STORMS WILL CONTAIN FREQUENT AND INTENSE CLOUD TO
GROUND LIGHTNING.  THE THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT THE
INTENSITY WILL DIMINISH AFTER MIDNIGHT.

KAJ

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.